Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#243466] of Richard T. Durrett

Papers Published

  1. Durrett, R; Levin, S, Spatial models for species-area curves, Journal of Theoretical Biology, vol. 179 no. 2 (1996), pp. 119-127 [doi]
    (last updated on 2017/12/18)

    Abstract:
    Inspired by earlier work of Hubbell, we introduce a simple spatial model to explain observed species-area curves. As in the theory of MacArthur and Wilson, our curves result from a balance between migration and extinction. Our model predicts that the wide range of slopes of species-area curves is due to the differences in the rates at which new species enter this system. However, two other predictions, that the slope increases with increasing migration/mutation and that the curves for remote islands are flatter than those for near islands, are at odds with some interpretations of data. This suggests either that the data have been misinterpreted, or that the model is not sufficient to explain them.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320